Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 30, 2021, 2:55 PM EDT for Sullivan County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 2:55 PM EDT (18:55 UTC)
- Expired
- Aug 30, 2021, 3:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Binghamton, NY
- Hail
- 0.25 in
- Wind
- 30
County Sullivan County, NY
The radar
The Albany radar (KENX), 110 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
430
WWUS81 KBGM 301855
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
255 PM EDT Mon Aug 30 2021
NYZ062-301930-
Sullivan NY-
255 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of central Sullivan
County through 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Sulphur Springs, or 7 miles southwest of Liberty, moving east
at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Woodridge, Jeffersonville, Haven and Swan Lake.
This includes the following highway exits...
Interstate 86/Route 17 between 99 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4153 7453 4167 7498 4185 7492 4180 7452
4175 7457 4170 7449 4169 7448
TIME...MOT...LOC 1855Z 285DEG 17KT 4174 7486
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
DJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 30, 1:44 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 30, 1:44 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
144 PM EDT Mon Aug 30 2021
.SYNOPSIS...
A cold front will move through today bringing scattered showers
and thunderstorms followed by cooler, less humid and drier
conditions on Tuesday. We continue to watch the potential for
heavy rain associated with the remnants of Ida midweek,
especially across Northeast PA. Drying out and seasonable for
the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
930 AM Update...
No changes made to the previous forecast.
440 AM Update...
Rather unsettled weather expected today across the region, with
morning clouds and scattered showers out ahead of a cold frontal
boundary. The second, main cold front moves through later this
afternoon, with more scattered showers and thunderstorms
possible. Dry air in the mid levels (700mb) of the atmosphere
will race into the area from the west, reaching the western
portion of our forecast area by around 2 PM, then the rest of
the area by early evening. This will act to cap the convection
this afternoon, but even so, there should still be some isolated
to scattered activity around. The best chance and coverage of
the showers/storms is expected to be from the eastern southern
tier of NY south into NE PA, mainly from late morning into the
afternoon hours. Any t'storms that do develop could produce
locally heavy downpours and gusty winds. PWATs start out around
1.75 inches through early afternoon, then slowly drop off as
drier air advects in. MLCAPE is forecast between 700-1500 J/Kg,
with DCAPE values up around 1000 J/Kg as well. Deep layer, 0-6km
shear will be around 20-25 kts. It will still be warm and humid
today, with highs 80-85 expected.
Conditions quickly dry out this evening, with skies becoming
partly sunny. Dry and quiet weather continues overnight with
partial clearing and patchy valley fog. Overnight lows dip down
between 60-65.
Quiet weather continues on Tuesday, after some morning valley
fog expect filtered sunshine through a high level (200-400mb)
layer of cirrus clouds. Some lower level strato-cu clouds also
develop by midday and into the afternoon. Overall, it should be
a partly sunny day and less humid. Surface dew points fall back
into the upper 50s and lower 60s in the afternoon. Daytime highs
are forecast to reach 75 to 80 degrees under a light northwest
wind of 6-12 mph. Any rain from the remnants of Ida look to hold
off until after sunset, even across our far southern zones.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
520 AM Update...
The remnant surface low of Ida will track south of our area
Wednesday through Thursday. As extratropical transition takes
place, deep tropical moisture looks to surge up the east coast,
where it will interact with a stalled out frontal boundary,
bringing bands of heavy rainfall along and north and/or
northwest of the front. However, the axis of heaviest rainfall
will be narrow, and the slightest shift will make a major
difference in precip amounts and associated impacts.
There are basically two leading scenarios at this point:
1.) The axis of heaviest rainfall stretches WSW to ENE from SW
PA into east-central PA, with heavy rainfall (totals 2-3")
grazing Luzerne to Pike Counties, with some flash flooding but
worse impacts to the south.
2.) The axis is more SW-NE oriented, with the heavy rainfall
axis right over NE PA and into the Catskills, bringing the
heaviest rainfall (4 to 6 inches, localized higher amounts due
to orographic enhancement) into the headwaters of the Delaware
and very close to the Susquehanna headwaters, with the latter
receiving lesser, but still significant rainfall of over an
inch.
Scenarios where the heaviest rainfall sits across the headwaters
of the Susquehanna and all down through the Chemung confluence
plus the Delaware Headwaters, and a scenario where the heaviest
rain stays south of the CWA entirely are still technically on
the table, but fading.
The larger-scale meteorological differences between all these
scenarios is very subtle. Models are actually in pretty good
agreement on larger scale features such as the trough moving
across Ontario and Quebec, and ridging offshore.
18Z models were trending towards Scenario 1, but the 00Z GFS
started trending a little further north again. The 00Z ECMWF
went hard north to Scenario 2. More importantly, the 00Z GFS
ensembles took a sharply wetter turn versus 18Z, as did the 00Z
ECMWF ensembles. So, it's not just a single deterministic run.
The main difference between the drier GFS and the wetter 00Z
ECMWF appears to be with the strength of the surface low
itself. By 18Z this afternoon, the ECMWF keeps the remnant low
at around 995 mb, with the GFS weakening to 1001 mb. This trend
continues in time such that by the time you get to 18Z Wed, the
GFS is 1004 mb and the ECMWF 997 mb, both located over central
West Virginia. The ECMWF is able to pull deeper tropical
moisture further to the north, setting up a strong 850-700 mb
frontogenesis axis much further inland, and with a SW-NE
orientation. The weaker GFS keeps the frontogenesis band much
closer to the PHI-NYC corridor, with a WSW-ENE orientation. This
is starting to sound like a winter weather discussion! The
challenges are similar, with the challenges of precip type and
snowfall ratios replaced with forecast models' struggles with
extratropical transition.
For now, we decided to issue a Flash Flood Watch for 12Z
Wednesday through 12Z Thursday for those zones with the highest
confidence of impacts (Luzerne, Wyoming, Lackawanna, Southern
Wayne, Pike). For these areas, we are reasonably confident that
they'll see rainfall amounts sufficient for flash flooding (at
least 1-3 inches). This is fairly early to go with a Watch, but
seemed the best course of action rather than hold off on the
entire thing over uncertainties further north.
Heavier rainfall further north would impact larger areas of the
headwaters of the Delaware and Susquehanna. Serious mainstem
river flooding in our CWA/HSA really requires the further north
scenarios.
With the deeper surface low, the ECMWF is also a little slower
to pull precip out of the area on Thursday morning, but at this
point that doesn't seem to be the main driver in the higher QPF
amounts.
Three tropical remnant systems in as many weeks... If it's any
consolation, Thursday afternoon looks like a beautiful Fall day
for most of the area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Cool and dry weather, courtesy of high pressure, will last
through Friday. There's still a slight chance of showers
drifting across northern area (mainly north of the Thruway)
Saturday, with the rest of the area pretty solid on the fair
forecast. Shower chances still look to increase with the next
approaching system on Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms have developed over the area
early this afternoon ahead of the cold front. The cold front has
already moved through SYR so VFR conditions are expected through
18z tomorrow. At RME and ITH, the cold front looks to move
through by around 19z so a tempo was put in just in case one of
the showers impacts the terminal. So far there has not been any
lightning observed but as the afternoon progresses and the
atmosphere ahead of the front becomes more unstable, a few
isolated thunderstorms will likely develop. Confidence was too
low thunderstorms will be widespread enough to impact BGM or ELM
before the front moves through so showers were left in and if
thunderstorms do develop and could impact one of the terminals,
an amendment will be made.
As the front moves into NE PA late this afternoon, coverage of
thunderstorms will be more widespread so the tempo for
thunderstorms were kept at AVP.
Tonight, the only area of concern will be fog at ELM. With dry
air moving in, good radiational cooling aids in the development
of fog after the wind goes calm around 9z.
VFR conditions expected at all terminals tomorrow after the fog
burns off at ELM.
Outlook...
Tuesday...Mainly VFR. Slight chance for a late day shower, with
increasing clouds.
Wednesday into Thursday....Restrictions possible in steady to
even occasionally heavy rain; mainly BGM, ELM and AVP. Possibly
drier up north.
Thursday Night into Saturday...Lingering morning showers
Thursday, then drying out and likely VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from Wednesday morning through Thursday
morning for PAZ043-044-047-048-072.
NY...None.
&&
SYNOPSIS...DJN/MJM
NEAR TERM...AJG/MJM
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...AJGHazardous weather outlook, Aug 30, 5:09 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 509 AM EDT Mon Aug 30 2021 NYZ009-015>018-022-023-025-036-037-044-310915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 509 AM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-045-046-055>057-062-PAZ038>040-310915- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne- 509 AM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms later this morning and afternoon could produce gusty winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The remnants of Hurricane Ida will move through the Middle Atlantic States Wednesday and Wednesday night bringing a round of heavy rain with it. At this time, it appears a period of moderate to even heavy rain is possible across the Twin Tiers and Western Catskills. However, a good deal of uncertainty remains in the exact track of the system and area of heaviest rainfall. If the very heavy rainfall does develop this far north, then flash flooding and even river flooding could be a concern. All those with interests along our main stem rivers and in flood prone areas should continue to monitor later forecasts as Ida moves north today into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-047-048-072-310915- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 509 AM EDT Mon Aug 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon and evening could produce gusty winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Hurricane Ida will move through the Middle Atlantic States Wednesday and Wednesday night bringing a round of heavy rain with it. At this time, it appears that an area of heavy rain and possibly embedded thunderstorms could impact the Wyoming Valley region of northeast PA. This could cause flash flooding and even flooding on the main stem rivers. There is still uncertainty in the exact track of the system, and if it shifts further south, lighter rainfall amounts would occur. All those with interests along our main stem rivers and in flood prone areas should continue to monitor later forecasts as Ida moves north today and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 30, 2:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
255 PM EDT Mon Aug 30 2021
NYZ062-301930-
Sullivan NY-
255 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of central Sullivan
County through 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Sulphur Springs, or 7 miles southwest of Liberty, moving east
at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Woodridge, Jeffersonville, Haven and Swan Lake.
This includes the following highway exits...
Interstate 86/Route 17 between 99 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4153 7453 4167 7498 4185 7492 4180 7452
4175 7457 4170 7449 4169 7448
TIME...MOT...LOC 1855Z 285DEG 17KT 4174 7486
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:54 AM EDT | Flash Flood Watch | BGM | Broome, Delaware, Sullivan, Tioga | 70 hr |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.